Ways to Quit Taking Prozac


Discontinuing Anti-Depressants and the Proper Procedures Involved


It has come time to quit taking Prozac and precaution must be emphasized in the withdrawal of any anti-depressant drug. Never stop cold turkey.

Prozac was the drug of choice in the 1990s. Every doctor was prescribing Prozac for many illness to include PMS, depression, insomnia and panic disorders. The doctors were overprescribing Prozac at the time and were unaware of the many problems with discontinuing the drug.

After the regulators informed the doctors of the many side effects and serious consequences, the doctors tried to warn their patients. The warning came too late for many who had been taking the drugs for many years. Many patients were not under a doctor's care, just renewing their prescriptions regularly.


When the patient first starts to take Prozac, he is in complete euphoria. Prozac enables him to deal with situations and to relax and take life easier. Eventually the patient becomes confident that he wants to withdraw from the medicine. Many make a huge mistake by trying to quit "cold turkey." There is a strict warning on the package, that the pills must be withdrawn gradually.

 

What Does Withdraw Gradually Mean?


The usual procedure in withdrawal, is to cut the dose in half. So the patient should take one pill one day and the next day skip. Or take a pill for two days and then skip one day. Eventually one is cutting down totally, but this should be a very gradual procedure and always under the guidance of a physician. There are some very serious side effects.

 

What are the Known Side Effects of Withdrawal?


Some of the symptoms might be nausea, anxiety and agitation and some sensations of electric shock. Some patients have suicidal tendencies also. Brain fog is normal along with recurring depression. Many patients must make several attempts before they are finally successful.

Like any addiction, the patient tends to relapse with the slightest difficulty in his life. If the person is frightened of what might happen during withdrawal, then very likely he will have problems.

What are Some of the Things to Expect?


One reaction to the increased depression could be insomnia and waking up at 4am in the morning, not being able to sleep or to fall asleep for hours. Many thoughts will come to them about the dark days when they first started taking the drugs. Some have shortness of breath and panic attacks.

Anyone coming off the drugs, needs to have people around her to help and take care of her. She needs strong support and encouragement emphasizing that these symptoms are temporary and will subside. The patient needs to be exercising and following a good diet.

Mood swings can occur by eating a lot of junk foods, high carbohydrates and the excessive consumption of caffeine. The better choice is filtered water and juices. The patient should also be taking vitamins and minerals to keep the immune system in very good shape.

Some people are sensitive to certain foods such as wheat and dairy and these can also affect a person's mood swings. Acupuncture can help during these times and the use of an elimination diet. An elimination diet is where the patient does not eat the same food for four days.

So if the patient eats tomatoes on Monday, he may not eat tomatoes again till Friday. This is a process of elimination to see which foods cause allergic reaction. Many patients are allergic to nightshade vegetables. Nightshade vegetables are tomatoes, peppers, potatoes and eggplants.

 

Natural Alternatives


There are many natural alternatives to Prozac, but like Prozac must be used over time. Ginger is incredibly good to take with black seed or Nigella Sativa. Crush some fresh ginger and mix with some ground black cumin seeds. Anise tea is very soothing as is the use of St. John's Wort. When switching to a natural alternative, it is advisable to discuss this with your doctor.

 

Expect a Relapse


Many patients make a few attempts to completely withdraw from the use of the drugs and doctors are telling their patients to expect a relapse. It is very important to be under a doctor's care and to follow his instructions carefully. Depending on the dosage that is being taken, the procedure will vary from patient to patient.

There is a way to withdraw and discontinue Prozac. There are bright tomorrows when the patient will be free of all dependency, but it takes time and willpower. The procedure could take up to one month for most of the side effects to subside.
Msnbc.msn.com.

Photo courtesy of Photobucket/ TaraO479, nes_cafe